Alert archive / Alabama / Tornado Warnings in 2013
Tornado Warning 10, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 11, 2013, 3:19 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2013, 3:19 PM CDT (20:19 UTC)
- Expired
- Apr 11, 2013, 3:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Lawrence County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 3:48 PM CDT | FUNNEL CLOUD | Hartselle, AL | FUNNEL CLOUD REPORTED WEST OF HARTSELLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 11:56 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696
WFUS54 KHUN 112019
TORHUN
ALC079-103-112045-
/O.NEW.KHUN.TO.W.0010.130411T2019Z-130411T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CDT THU APR 11 2013
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
SOUTHEASTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 345 PM CDT
* AT 317 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR ADDISON...OR 18 MILES SOUTH OF MOULTON...AND MOVING NORTHEAST
AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
HARTSELLE AND FLINT CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3460 8710 3444 8685 3431 8703 3431 8711
3430 8711 3430 8729
TIME...MOT...LOC 2017Z 217DEG 35KT 3422 8726
$$
BCC1 follow-up statement
680
WWUS54 KHUN 112032
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
332 PM CDT THU APR 11 2013
ALC079-103-112045-
/O.CON.KHUN.TO.W.0010.000000T0000Z-130411T2045Z/
MORGAN AL-LAWRENCE AL-
332 PM CDT THU APR 11 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR WESTERN
MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES...
AT 331 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 9
MILES NORTH OF ADDISON...OR 11 MILES SOUTHEAST OF MOULTON...IN THE
BANKHEAD NATIONAL FOREST...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
HARTSELLE AND FLINT CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3430 8729 3460 8710 3444 8685 3430 8715
TIME...MOT...LOC 2029Z 215DEG 35KT 3434 8718
$$
BCCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 11, 2:51 PM CDT, 28 minutes earlier.
Area forecast discussion, Apr 11, 2:51 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 251 PM CDT THU APR 11 2013 .DISCUSSION... HAVE JUST ADDED A ROW COUNTIES TO THE TORNADO WATCH (JACKSON, DEKALB, AND FRANKLIN TN) THAT HAD BEEN ISSUED EARLIER AND THE THREAT IS STILL THERE FOR SEVERE WEATHER LATER THIS AFTERNOON AND EVENING AS THIS SQUALL LINE MOVES EASTWARD. FURTHER WEST, LAUDERDALE, COLBERT, AND FRANKLIN AL HAVE ALL BEEN REMOVED FROM THE WATCH GIVEN THAT THE FRONT AND SQUALL LINE HAS MOVED OFF TO THE EAST OF THAT AREA. ADDITIONAL INFORMATION ON THE ONGOING FORECAST. A STACKED UPPER LEVEL TROUGH CURRENTLY OVER THE MIDWEST IS VERY SLOWLY MOVING OFF TO THE NORTHEAST OVER THE EASTERN PORTIONS OF THE UPPER MIDWEST. MEANWHILE, A HIGHLY SHEARED SHORTWAVE TROUGH IS ROUNDING THE BASE OF THIS UPPER TROUGH MOVING ACROSS E TX/W LA. THE MAIN FORECAST CHALLENGE WILL BE THE LINGERING SEVERE THREAT WITH A SQUALL LINE MOVING ALONG A COLD FRONT ORIENTED NE TO SW ACROSS THE OH, TN, AND MS RIVER VALLEYS. THE SECONDARY SHORTWAVE WILL ACTUALLY ACT TO PUSH THE COLD FRONT FURTHER EAST AND CONTRIBUTE TO A SLIGHT NEGATIVE TILT TO THE UPPER TROUGH. ONGOING CONVECTION ALONG THE FRONT WILL CONTINUE TO MOVE EAST THROUGH 00Z SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST. ELEVATED INSTABILITY IS PRESENT, AT LEAST INITIALLY WHICH WOULD LIKELY MEAN MORE ELEVATED STORMS AS THE FRONT MOVES ACROSS THE AREA UNTIL IT REACHES AN INSTABILITY AXIS/THETA-E RIDGE NEAR THE INTERSTATE 65 CORRIDOR. RSA SOUNDINGS OVER THE PAST FEW HOURS HAVE INDICATED THE PRESENCE OF A CAP NEAR THE 700 HPA LEVEL WHICH IS LIKELY THE REASON STORMS HAVE NOT FIRED AHEAD OF THE SQUALL LINE AND THE SQUALL LINE IS NOT AS STRONG OVER OUR AREA AS OF YET. WITH INCREASED HEATING AND THE COLD FRONT/MID-LEVEL SHORTWAVE, THE CAP IS EXPECTED TO BE BROKEN WITH STORMS CONTINUING THROUGH THE EVENING. DID MAKE SOME ADJUSTMENTS TO THE FORECAST FOR THIS EVENING WITH A GRADUAL GRADIENT THROUGH THE NIGHT MAINLY BEFORE MIDNIGHT. TRAILING STRATIFORM BEHIND THE FRONT MAY BRING CONTINUED RAINFALL LONGER THAN CURRENTLY FORECAST AND MAY MAKE SOME ADJUSTMENTS TO THAT PART OF THE FORECAST. BEHIND THE FRONT/SQUALL LINE IS A STARK CONTRAST IN TEMPERATURE COMPARED TO THE TEMPERATURES OVER THE PAST FEW DAYS. DRY AND COOLER AIR WILL MEAN OVERNIGHT LOWS DROPPING INTO THE 40S WHILE DEWPOINTS DROP DOWN QUICKLY. WIND SPEEDS SHOULD INCREASE AHEAD OF AND BEHIND THE FRONT AT LEAST INITIALLY AND HAVE INCREASED BOTH SUSTAINED AND GUSTS TONIGHT. CLOUD COVER SHOULD DECREASE QUICKLY BEHIND THE TRAILING STRATIFORM TONIGHT AND WIND SPEEDS COULD DECREASE SUBSTANTIALLY OVERNIGHT ONCE THE CLOUD COVER CLEARS. THUS, HAVE ADDED PATCHY FOG TO THE FORECAST MAINLY FOR THE 09-15Z. THE UPPER FLOW PATTERN THEN SHIFTS TO ZONAL FLOW AS THE UPPER TROUGH MOVES OFF TO THE NORTH OVER THE SOUTHERN PORTIONS OF EASTERN CANADA THROUGH SATURDAY EVENING. DUE TO THE PREVAILING WESTERLIES SHIFTING TO THE NORTH, A RIDGE ATTEMPTS TO BUILD NORTH ACROSS THE SOUTHEAST OVER THE COMING DAYS. THIS WILL RESULT IN A GRADUAL SHIFT OF THE SFC HIGH PRESSURE SYSTEM FURTHER EAST. SO, A COOL FRIDAY WITH DAYTIME HIGHS IN THE 60S AND SOMEWHAT WARMER TEMPS ON SATURDAY ARE EXPECTED AS THE CENTER OF THE HIGH PRESSURE SYSTEM MOVES JUST TO THE NORTH. ON SUNDAY, TEMPERATURES ARE EXPECTED TO RISE INTO THE MID TO UPPER 70S BY AFTERNOON AS THE UPPER FLOW PATTERN SHIFTS TO A BROAD RIDGE OVER THE SOUTHEAST. AN EMBEDDED SOUTHWESTERLY FLOW MID-LEVEL SHORTWAVE TROUGH WILL PUSH A WEAK WARM FRONT NORTHWARD FROM THE NORTH GULF COAST. THIS WILL BRING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS ON SUNDAY EVENING INTO MONDAY MORNING. ONCE THIS WARM FRONT/SHORTWAVE MOVES ACROSS THE AREA, EXPECTING MUCH OF THE SOUTHEAST TO BE A LITTLE MORE HUMID AND WARM THROUGHOUT THE REST OF THE EXTENDED. ISOLATED AFTERNOON THUNDERSTORMS THEN LOOK POSSIBLE ON TUESDAY AND WEDNESDAY WITH STEEP LAPSE RATES AND STRONG DAYTIME HEATING CONTRIBUTING TO MODERATE INSTABILITY AND WEAK TO MODERATE WIND SHEAR. THUS, HAVE RETAINED SCHC POPS FOR THOSE PARTICULAR DAYS. THEN, THE MODEL SOLUTIONS DIVERGE SOMEWHAT AS A BROAD CYCLONE TRAVERSES THE WEST COAST INTO THE PLAINS ON WEDNESDAY, AND INTO THE SOUTHEAST ON THURSDAY. THIS COULD MEAN ANOTHER SFC COLD FRONT AND SHOWERS AND THUNDERSTORMS. SL.77 && .AVIATION... /ISSUED 1238 PM CDT THU APR 11 2013/ FOR 18Z TAFS... A LINE OF STORMS WAS MOVING ACROSS W ALABAMA/E MISSISSIPPI BORDER. SOME INDICATIONS OF ISOL/SCT CONVECTION PRECEDING THE LINE WAS EVIDENT ACROSS WESTERN ALABAMA. PRESENT FORECAST CONTINUES MOVING THE LINE EASTWARD ACROSS THE TERMINALS THIS AFTERNOON. VARIABLE GUSTY WINDS AND REDUCED CIGS/VIS ARE EXPECTED IN THE HEAVIER SHOWERS/ STORMS. THE COLD FRONT SHOULD BE EAST OF KMSL AROUND 11/2100Z...AND KHSV AROUND 12/0000Z. POST FRONTAL SHOWERS SHOULD CONTINUE INTO THE EVENING...BEFORE THE ACTIVITY ENDS LATE EVENING. VFR CONDITIONS ARE EXPECTED AFTERWARD WITH GRADUAL CLEARING BY DAYBREAK FRI. RSB && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 46 68 42 70 / 60 0 0 0 SHOALS 44 67 42 71 / 30 0 0 0 VINEMONT 46 65 42 67 / 60 0 0 0 FAYETTEVILLE 44 65 41 66 / 70 0 0 0 ALBERTVILLE 47 66 42 68 / 80 0 0 0 FORT PAYNE 48 66 41 68 / 100 0 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 11, 1:10 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 110 PM CDT THU APR 11 2013 ALZ001>010-016-TNZ076-096-097-120200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 110 PM CDT THU APR 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... ALONG AND AHEAD OF A SHARP COLD FRONT...A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BECOME BETTER ORGANIZED THROUGH THE DAY TODAY AS IT TRACKS ACROSS THE TENNESSEE VALLEY. THE PRIMARY THREAT WILL BE DAMAGING WINDS UP TO 60 MPH. HOWEVER...A FEW STORMS COULD PRODUCE HAIL UP TO 1 INCH. THERE IS A LOW POTENTIAL FOR SHORT-LIVED TORNADOES...MAINLY THIS AFTERNOON. IN ADDITION... PERSISTENT HEAVIER RAINFALL COULD RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY IN LOW-LYING AND URBAN AREAS. ONE TO TWO INCHES OF TOTAL RAINFALL THROUGH THE LATE EVENING IS EXPECTED. REGARDING THE SEVERE POTENTIAL...TIMING OF THE HIGHEST IMPACTS IS EXPECTED DURING THE EARLY AFTERNOON WEST OF I-65...AND INTO EARLY THIS EVENING ALONG AND EAST OF I-65. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY AS AN UPPER LEVEL SYSTEM TRACKS ALONG THE GULF COAST. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS ONGOING.
In the hours before
Special weather statement, Apr 11, 12:14 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 PM CDT THU APR 11 2013
ALZ001-111730-
LAUDERDALE AL-
1214 PM CDT THU APR 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 1230 PM CDT...
AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WALNUT GROVE...OR 13 MILES
NORTHWEST OF UNDERWOOD-PETERSVILLE...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
LAUDERDALE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.
&&
LAT...LON 3496 8804 3501 8801 3501 8772 3500 8768
3485 8786
TIME...MOT...LOC 1711Z 217DEG 37KT 3497 8790
RSBSpecial weather statement, Apr 11, 3:16 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT THU APR 11 2013
ALZ016-112100-
CULLMAN AL-
316 PM CDT THU APR 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY
UNTIL 400 PM CDT...
AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ADDISON TO
ARLEY...AND MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...SMITH LAKE...CULLMAN...
BATTLEGROUND...VINEMONT AND WEST POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3394 8711 3396 8711 3397 8714 3399 8715
3399 8711 3430 8711 3431 8710 3430 8648
3429 8648 3392 8708
TIME...MOT...LOC 2012Z 228DEG 46KT 3427 8719 3398 8713
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 12:14 PM CDT | Special Weather Statement | HUN | Lauderdale | 16 min |
| Apr 11, 3:08 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 37 min |
| Apr 11, 3:16 PM CDT | Special Weather Statement | HUN | Cullman | 44 min |
| Apr 11, 3:30 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 30 min |
| Apr 11, 3:39 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 36 min |
| Apr 11, 3:51 PM CDT | Flash Flood Warning | HUN | Limestone | 3 hr |
| Apr 11, 4:00 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 45 min |
| Apr 11, 4:07 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 23 min |
| Apr 11, 4:11 PM CDT | Tornado Warning | HUN | Limestone, Madison | 34 min |
| Apr 11, 4:24 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 51 min |
| Apr 11, 4:52 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 38 min |
| Apr 11, 5:01 PM CDT | Flash Flood Warning | HUN | Jackson, Madison, Marshall | 3 hr |
| Apr 11, 5:04 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 41 min |
| Apr 11, 5:36 PM CDT | Special Weather Statement | HUN | DeKalb | 39 min |
| Apr 11, 6:16 PM CDT | Special Weather Statement | HUN | DeKalb | 29 min |
Nearby
Tornado Warnings in Alabama, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.